Medical questions & health advice by board certified doctors
"Am I having a miscarriage?"
I had my period about two weeks ago and am having what seems like another one. However, this one is way lighter and is a thinner red/pinkish sometimes brown. Since being on birth control my periods are very regular. This has been going on for about 3-4 days off and on. I am experiencing period like cramps but also am having sharp pains that last about a minute once a day. They are below my belly button and where I think my ovaries sit.i have been taking birth control and am not pregnant. What could this be?
If you have been taking your birth control pills regularly without missing any doses, then the likelihood that you are pregnant or experiencing a miscarriage is quite low. However, anytime you have symptoms like this, it is important to see your regular primary care doctor or OB GYN doctor. As part of the work up they do, they will most likely perform a pregnancy test which should sort out that question for you. Another possibility is that you are experiencing break through bleeding. This is relatively common in people taking birth control pills, especially if you have been on them for a while. Basically what happens is that the birth control pills lead to gradual thinning out of the uterine lining. This thin uterine lining is very fragile and, occasionally, small blood vessels under the lining might become irritated and burst open, leading to light bleeding. Typically this occurs about half way through the pack of birth control pills. Your doctor will be able to perform an examination and confirm whether or not this is break through bleeding. If it is, solving the problem will sometimes require switching to a different form of birth control, and your doctor can give you advice about this.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.